Alert archive / Maine / Beach Hazards Statements in 2022
Beach Hazards Statement 17, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jul 28, 2022, 4:57 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 29, 2022, 8:00 AM EDT. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2022, 4:57 PM EDT (20:57 UTC)
- In effect from
- Jul 29, 2022, 8:00 AM EDT
- Expired
- Jul 31, 2022, 7:37 PM EDT
- In force
- 60 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158 WHUS41 KCAR 282057 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 457 PM EDT Thu Jul 28 2022 MEZ029-030-291000- /O.NEW.KCAR.BH.S.0017.220729T1200Z-220730T0000Z/ Coastal Hancock-Coastal Washington- 457 PM EDT Thu Jul 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the upper 70s and lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Norcross
8 follow-up statements
572 WHUS41 KCAR 290118 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 918 PM EDT Thu Jul 28 2022 MEZ029-030-300000- /O.CON.KCAR.BH.S.0017.220729T1200Z-220730T0000Z/ Coastal Hancock-Coastal Washington- 918 PM EDT Thu Jul 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the upper 70s and lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ CB
674 WHUS41 KCAR 290803 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 403 AM EDT Fri Jul 29 2022 MEZ029-030-300000- /O.CON.KCAR.BH.S.0017.220729T1200Z-220730T0000Z/ Coastal Hancock-Coastal Washington- 403 AM EDT Fri Jul 29 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the upper 70s and lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
556 WHUS41 KCAR 291832 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 232 PM EDT Fri Jul 29 2022 MEZ029-030-300900- /O.EXT.KCAR.BH.S.0017.000000T0000Z-220801T0000Z/ Coastal Hancock-Coastal Washington- 232 PM EDT Fri Jul 29 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Warm air temperatures in the upper 70s to mid 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
619 WHUS41 KCAR 300115 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 915 PM EDT Fri Jul 29 2022 MEZ029-030-310000- /O.CON.KCAR.BH.S.0017.000000T0000Z-220801T0000Z/ Coastal Hancock-Coastal Washington- 915 PM EDT Fri Jul 29 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Warm air temperatures in the upper 70s to mid 80s this weekend may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
671 WHUS41 KCAR 301343 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 943 AM EDT Sat Jul 30 2022 MEZ029-030-302145- /O.CON.KCAR.BH.S.0017.000000T0000Z-220801T0000Z/ Coastal Hancock-Coastal Washington- 943 AM EDT Sat Jul 30 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Warm air temperatures in the upper 70s to mid 80s this weekend may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
848 WHUS41 KCAR 301848 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 248 PM EDT Sat Jul 30 2022 MEZ029-030-010000- /O.CON.KCAR.BH.S.0017.000000T0000Z-220801T0000Z/ Coastal Hancock-Coastal Washington- 248 PM EDT Sat Jul 30 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures around 80 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
101 WHUS41 KCAR 310748 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 348 AM EDT Sun Jul 31 2022 MEZ029-030-010000- /O.CON.KCAR.BH.S.0017.000000T0000Z-220801T0000Z/ Coastal Hancock-Coastal Washington- 348 AM EDT Sun Jul 31 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...The warm air temperatures around 80 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
316 WHUS41 KCAR 312337 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 737 PM EDT Sun Jul 31 2022 MEZ029-030-010045- /O.CAN.KCAR.BH.S.0017.000000T0000Z-220801T0000Z/ Coastal Hancock-Coastal Washington- 737 PM EDT Sun Jul 31 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 12:33 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 28, 12:33 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1233 PM EDT Thu Jul 28 2022 .SYNOPSIS... An occluded front will approach today then cross the region tonight. A cold front will cross the region Friday. High pressure will build toward the area Saturday then slide south of the region Sunday into Monday. Another cold front will approach the area later Tuesday. && .NEAR TERM /THROUGH TONIGHT/... Update... An occluded front will approach from the west later this afternoon. A disturbance rotating around an upper low to the west will also begin to approach northwest areas later this afternoon. Expect increasing clouds this afternoon. Shower/thunderstorm chances will also begin to increase, from west to east, later this afternoon. Showers/thunderstorms will likely not reach eastern portions of the forecast area until evening. Forecast soundings indicate steepening lapse rates later this afternoon with the approaching upper disturbance. A mid level jet will also increase. These factors, along with speed/directional shear in the vicinity of the occluded front, could help support strong thunderstorms across western portions of the forecast area late this afternoon with gusty winds and hail possible. High temperatures this afternoon will range from around 80 to the mid 80s across the forecast area. Have updated to adjust for current conditions along with expected afternoon temperatures and clouds. Previous Discussion... The thunderstorms will continue across the area this evening. Forecast CAPES are weak, only up to around 250 J/KG. However, the mid and upper dynamics are strong with divergence aloft and upper lift ahead of the shortwave, and a low to mid layer infusion of warm and increasingly humid air northward just ahead of the shortwave beneath a pocket of cooler air aloft. This could result in an organized concentration of heavy rainfall with the thunderstorms as they cross east through our area this evening. The mention of gusty winds and small hail will be kept in the forecast along the western edge of our area. Given the weak lapse rates and late night arrival of the storms further east, will keep mention of low level severe out of the forecast over the east. However, will add mention of heavy downpours further east this evening with the strong and focused dynamic support combined with the infusion of deep moisture just ahead of the shortwave. The cluster of showers and thunderstorms should continue east into New Brunswick soon after midnight followed by partial clearing setting in from the west late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Friday...Shortwave energy will be lifting into New Brunswick in the morning with remaining showers and a few thunderstorms ending. Models continue to handle Friday very poorly with several global runs and hi-res guidance showing quiet day. It appears the caveat is due to dry air aloft that might prevent activity but currently not convinced. 00z ECMWF showing chance POPs while GFS, 3km NAM and Canadian showing nearly nothing. What is interesting there is another area of 500mb max vorticity moving southeast with a surface cold front. This upper level disturbance combined with surface front and daytime heating should be able to fire convection. For now, kept POPs generally slight chance to chance (but less than 40%) given the extreme uncertainty in the models and overall members. Looking at the modeled soundings we are seeing a wide range of numbers given the overall uncertainty. Looks like we will be getting afternoon SBCAPE 500-1000j/kg which varies given the model issues. One ingredient in good agreement is bulk shear between 45-60kts which is more than enough to support thunderstorm activity. Given surface temperatures warming into the 80s expect decently steep low-level lapse rates with perhaps modest mid-level lapse rates. Otherwise, generally a partly to mostly sunny day with temperatures in the 80s except upper 70s in the North Woods and along the Downeast shoreline. Dew Points in the lower to mid 60s south will make things feel muggy once again but dews only around 60F across the north. Friday night expect a chance of showers along the Downeast coast with a weak area of low pressure tracking across the Gulf of Maine. PWATs along the coast approach 1.2-1.4 inches which is around the 75th percentile. Not expecting any hydrological issues but might see some brief heavier downpours if any showers become more robust. Given the clearing skies north and cloudy skies south expecting temps falling back to low to mid 50s across the north and low to mid 60s south. Saturday...Models remain in decent agreement with how Saturday will play out. Winds shift westerly and are breezy in the afternoon as the front tracks east of the area but overhead an area of 500mb vorticity swings through. Expect a fair amount of cu to develop in the morning across the north from Moosehead to Baxter to Houlton points north. Expecting this cu field to grow some depth to produce some isolated to scattered showers. Across southern and central areas expecting a mainly sunny day with drier air depicted in modeled RHs 30-35% between 850 and 250mb. Westerly winds gusting 20-25mph will be possible across the north and higher elevations in the afternoon with decent mixing expected. Westerly winds is a downslope wind for southern zones so expecting highs in the low 80s with mid to upper 70s across the north. Dew points will be back in the mid to upper 50s so expecting a nice less muggy day. Saturday night the 500mb flow becomes generally zonal with surface high pressure drifting over OH/PA area so skies become generally clear. Breezy westerly winds begin to relax with some areas becoming calm. Temperatures will fall back into the mid to upper 50s north and low 60s from Bangor to Danforth to Bar Harbor and Eastport. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Overall...Expecting NAO to remain around +0.5SD with models now showing the long duration +PNA finally going neutral to perhaps negative by the first few days of August. This sets up a favorable pattern of a large 500mb ridge over the central portions of the United States with Maine located in the far NE corner of the ridge. This will result in generally continued active pattern as a potential Omega Block sets up over the Central US. This means troughing over New England and therefore that active pattern seems likely. CPC outlooks show above normal temperatures and near normal precipitation which is typically afternoon convection this time of year. Sunday...Mostly sunny day with models in great agreement with highs in the mid 80s from Houlton to Dover-Foxcroft to the Route 1 corridor in Downeast. Winds will be SW at the shore so expect upper 70s to low 80s in these areas. Across the north expecting highs in the upper 70s to low 80s. West winds 10-15mph area wide. Monday...Models in very good agreement as winds shift SW 5-15mph. This will allow the muggy dew points to creep into southern and central zones. 925mb temps increase to around 24C which will likely result in surface highs in the upper 80s along the I-95 corridor with mid 80s elsewhere. We will have to watch those dew points an resulting heat index values approach 90F especially if dew points increase more in following model runs. Mon night into Tuesday...The next weather maker arrives from the northwest. Modeled timing becoming a little more aligned that felt confident to add chance of showers overnight across the far north. Increasing moist air mass will likely mean patchy fog across the Downeast coast and felt confident enough to add in the typical spots. Models are still varying on timing but it appears Tuesday will be the next day with more widespread thunderstorm activity. Decent upper level support with a cold front will allow for 40-50 POPs. Its too early to look at the specific for thunderstorm development but chances have increased for storms. Another very warm day in southern & central areas with highs in the upper 80s and dew points in the mid 60s so increased muggy weather. Elsewhere expect highs in the low to mid 80s and muggy conditions with SW winds ahead of the front. Tue night into Wednesday...Models are all over the place with different solutions. Members suggesting the Tuesday cold front slows down to a crawl with continued shower activity into Wednesday while others suggest a secondary cold front triggering more thunderstorms into Wednesday. Then there is even some members suggesting Tue night the front clears and dry conditions into Wednesday. At this point opted to take the NBM as is with slight chance POPs into Wednesday with continued muggy weather since the cold front isn't changing the air mass all that much. Highs will be a few degrees cooler but overall low to mid 80s once again. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... NEAR TERM: VFR through early afternoon, then variable conditions with increasing shower/thunderstorm chances later this afternoon and evening. Gusty winds and small hail possible across western areas. Conditions lowering to MVFR and possibly IFR tonight in lower clouds and rain which may be heavy at times over the north. Conditions will improve to MVFR late tonight and VFR toward morning as drier air returns. South winds 10 to 15 knots today. South/southwest winds 5 to 10 knots tonight. SHORT TERM: Friday...Generally VFR. Brief MVFR/IFR with afternoon showers & t-storms. SW winds 5-15kts. Saturday...VFR. Chance of showers at northern terminals. Winds W 10-20kts w/ higher gusts possible at FVE. Sunday...VFR. W winds 10-15kts. Monday...VFR. Morning BR possible at BHB. S-SW winds 10-15kts. && .MARINE... NEAR TERM: Winds/seas below small craft advisory levels this afternoon through tonight. Patchy fog later this afternoon and tonight. Showers/thunderstorms this evening through tonight. SHORT TERM: Winds and seas will remain below SCA through the weekend into next week. Patchy fog and showers may reduce visibilities on Friday. Morning patchy fog again possible starting Monday into Midweek. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/Bloomer Short Term...Sinko Long Term...Sinko Aviation...Norcross/Bloomer/Sinko Marine...Norcross/Sinko
Hazardous weather outlook, Jul 28, 3:10 AM EDT, 13 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 310 AM EDT Thu Jul 28 2022 MEZ001>006-010-011-015>017-029>032-290715- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 310 AM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Strong, possibly isolated severe, thunderstorms are possible across mostly western areas late this afternoon and evening. The thunderstorms could produce hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-290715- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 310 AM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 28, 1:27 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
127 PM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 6 SSW GUERETTE 47.05N 68.39W
07/24/2022 AROOSTOOK ME PUBLIC
DELAYED REPORT. MULTIPLE TREES SNAPPED ALONG
THE ROAD.
&&
LFNearby
Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.